Wyoming, 2004

Heavy Snow in Wyoming, April 9, 2004

April 9, 2004 · NWS BYZ · 2 events in 2 counties and zones

An early April storm moved across Southern Montana and Northern Wyoming bringing heavy snow to the foothills of the Big Horn Mountains. The following reports were received across the Sheridan area: 12 inches 21S Dayton; 12 inches 19SW Sheridan; 6 inches 15WSW Dayton; 6 inches at the Burgess Junction Ranger Station.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An early April storm moved across Southern Montana and Northern Wyoming bringing heavy snow to the foothills of the Big Horn Mountains. The following reports were received across the Sheridan area: 12 inches 21S Dayton; 12 inches 19SW Sheridan; 6 inches 15WSW Dayton; 6 inches at the Burgess Junction Ranger Station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 9, 2:25 AM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 9, 2:25 AM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
325 AM MDT FRI APR 9 2004

.SHORT TERM...VALID FOR TDY AND SAT...

STRONG SHORT WAVE OVER THE WESTERN ZONES THIS MORNING AND IS CONTINUING
TO BRING SNOW TO THE MOUNTAINS. STRONGEST DYNAMICS WITH THE WAVE HAVE
SHIFTED FURTHER WEST THIS MORNING AS WAVE CONTINUES TO PUSH SOUTH.
BAROCLINIC ZONES SET UP ALONG THE SOUTHWEST MOUNTAINS WITH GOOD UPSLOPE
FLOW CONTINUING FOR THE NORTH FACING SLOPES. THE NORTHEAST BIG HORN
MOUNTAINS PICKED UP 5 TO 7 INCHES OVERNIGHT WHILE A FEW HIGHER LOCATIONS
OVER STILLWATER AND SWEET GRASS HAD NEAR 4 INCHES LATE LAST EVENING.
RADAR RETURNS HAS SHOWN SNOW FALLING THERE ALL NIGHT. SNOW LINE HAS
FINALLY DROPPED TO AROUND 5000 FEET THIS MORNING WITH RED LODGE PICKING
UP AN 1 INCH OF SNOW. WILL CONTINUE WINTER STORM WARNING THROUGH 18Z
TODAY AS ETA BRINGS IN ANOTHER SHOT OF 700MB OMEGA. 700-500MB LAPSE
RATES ALSO REMAIN AROUND 7C/KM FOR CONTINUED INSTABILITY. GOOD
SUBSIDENCE MOVING INTO THE CENTRAL AND EASTERN ZONES TODAY WHICH WILL
DECREASE PRECIPITATION FROM EAST TO WEST. HAVE RAISED TEMPERATURES A FEW
DEGREES IN THIS AREA WITH LESS CLOUDS OVER EXPECTED.

TONIGHT...STRONG SUBSIDENCE MOVES IN OVER THE AREA AS HIGH PRESSURE
RIDGE BUILDS ALONG THE WEST COAST. THIS WILL KEEP A NORTH FLOW OF
AIR ALOFT OVER THE AREA AND WILL KEEP A SCATTERED POPS GOING THROUGH 06Z
TONIGHT FOR THE SW/SC MTNS. HAVE GONE DRY OVER THE PLAINS.

SATURDAY AND SATURDAY NIGHT...ANOTHER SHORT WAVE TO PUSH THROUGH THE
WESTERN ZONES DURING THE DAY WITH NORTH FLOW ALOFT. BOTH ETA/GFS
SHOWING LITTLE MID LEVEL LIFT WITH THIS WAVE ALONG WITH LITTLE
MOISTURE TO WORK WITH. SW MTNS WILL HAVE THE BEST CHANCE FOR PRECIP
WITH WEAK UPSLOPE FLOW WHICH WILL CONTINUE THROUGH SATURDAY NIGHT. HAVE
RAISED TEMPERATURES ON SATURDAY AS COLD HIGH PRESSURE OVER THE NORTH
DAKOTA SLIDES EAST. RICHMOND

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

FAIRLY LOW CONFIDENCE IN THE EXTENDED AS MODELS HAVE PRODUCED SEVERAL
NEW FEATURES THIS RUN. MODELS ARE IN FAIR AGREEMENT WITH EACH OTHER
HOWEVER SO HAVE MADE A FEW ADJUSTMENTS. ON SUNDAY ALL THE MODELS HAVE
DEVELOPED A STRONG PIECE OF ENERGY OVER NORTHERN SASKATCHEWAN AND PUSH
IT SOUTHWARD THROUGH THE EASTERN HALF OF THE CWA. ACCOMPANYING THIS WAVE
IS A GOOD CHUNK OF COLD AIR. GIVEN THE MODELS ALL SHOW THIS TO SOME
DEGREE HAVE ADDED IN SLIGHT CHANCE POPS OVER THIS AREA DURING THE DAY
AND DROPPED TEMPERATURES BACK INTO THE 40S...THIS PUSH MAY ACTUALLY BE
THE COLDEST AIR OF THE WEEKEND. THIS SYSTEM PUSHES SOUTH OVERNIGHT
WITH WESTERLY FLOW DEVELOPING UNDER A WEAK SHORT LIVED RIDGE WHICH
MOVES INTO THE AREA MONDAY. TEMPERATURES SHOULD REBOUND NICELY WITH
GOOD SUNSHINE AND THE DOWNSLOPE FLOW. FOR TUESDAY A CLIPPER TYPE SYSTEM
DROPS SOUTHEAST ACROSS THE AREA. COULD SEE A SHOWER OR TWO AS IT MOVES
THROUGH BUT WILL KEEP DRY FOR COORDINATION PURPOSE...EXCEPT OVER
SHERIDAN COUNTY WHERE BEST UPSLOPE POTENTIAL EXISTS. WEDNESDAY AND
THURSDAY A RIDGE NOSES IN FROM THE SOUTHWEST. THIS WILL SWITCH WINDS
ALOFT TO THE SOUTHWEST AND ALLOW SEVERAL WEAK IMPULSES INTO THE
WESTERN ZONES BY THURSDAY AFTERNOON. AS A RESULT WILL INTRODUCE SLIGHT
CHANCE OF SHOWERS. TEMPERATURES SHOULD MAKE IT WELL INTO THE 60S ON
WEDNESDAY. FOR THURSDAY AND FRIDAY HAVE LEFT TEMPERATURES AS IS.
MODELS MUCH SLOWER AND LESS AMPLIFIED WITH RIDGE OVERALL...WHICH
THOUGHT WOULD BE THE CASE WHEN DOING HIGHS YESTERDAY...THUS
TEMPERATURES LOOK IN GOOD SHAPE WITH CURRENT GUIDANCE. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 049 028/050 028/047 032/055 034/055 034/065 040/059
    7/R 04/W    02/W    00/B    00/B    00/B    00/B
LVM 048 023/048 025/047 031/056 033/057 033/063 036/059
    8/R 25/W    00/B    00/B    00/B    00/B    02/W
HDN 048 028/051 027/045 029/055 032/055 032/064 040/058
    6/R 03/W    02/W    00/B    00/B    00/B    00/B
MLS 049 025/049 026/044 026/054 031/052 031/061 035/057
    0/B 00/B    02/W    00/B    00/B    00/B    00/B
4BQ 047 024/045 026/044 026/054 030/052 030/066 038/060
    0/B 00/B    02/W    00/B    00/B    00/B    00/B
BHK 047 022/045 025/042 024/050 029/049 029/063 032/057
    0/B 00/B    02/W    00/B    00/B    00/B    00/B
SHR 045 026/046 023/043 027/053 031/053 031/065 041/060
    8/R 25/W    22/W    00/B    02/W    00/N    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING TODAY FOR ZONES 34-41-56.
WY...WINTER WEATHER ADVISORY FOR SNOW TODAY FOR ZONE 98.

&&
Hazardous weather outlook, Apr 9, 2:35 AM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
335 AM MDT FRI APR 9 2004

MTZ034-041-056-WYZ098-101100-
NORTHEAST BIG HORN MOUNTAINS-STILLWATER-SWEET GRASS-WESTERN CARBON-
INCLUDING THE CITIES OF...BIG TIMBER...COLUMBUS AND RED LODGE
335 AM MDT FRI APR 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY

A SPRING STORM SYSTEM WILL CONTINUE TO PRODUCE RAIN AND SNOW ALONG
AND NEAR THE MOUNTAINS OF SOUTHERN MONTANA AND NORTHERN WYOMING
TODAY. ACCUMULATING SNOW WILL GENERALLY BE CONFINED TO THE HIGHER
ELEVATIONS...ABOVE 5000 FEET. IN THESE AREAS UP TO AN ADDITIONAL 5
INCHES OF SNOW IS POSSIBLE THIS MORNING. AS A RESULT WINTER STORM
WARNINGS AND WINTER WEATHER ADVISORIES FOR SNOW ARE IN EFFECT. PLEASE
REFER TO THE LATEST GTFWSWBYZ FOR THE LATEST INFORMATION ON THIS
SITUATION.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Bighorn Mountains

When
April 9, 8:00 AM MST to 10:00 AM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Sheridan Foothills

When
April 9, 8:00 AM MST to 10:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391707, 5391708.